Alert archive / Virginia / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 166, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 6, 1995, 3:51 PM EDT for Campbell County, Virginia. It was in force for 69 min.
The area
The counties it named.
The facts
- Issued
- Jul 6, 1995, 3:51 PM EDT (19:51 UTC)
- Expired
- Jul 6, 1995, 5:00 PM EDT
- In force
- 69 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Campbell County, VA
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS01 KRNK 061954 RRA SVRRNK VAC031-062100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 351 PM EDT THU JUL 6 1995 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTY... IN SOUTH CENTRAL VIRGINIA ...CAMPBELL COUNTY AT 351 PM RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES SOUTH-SOUTHWEST OF EVINGTON OR 16 MILES SOUTH-SOUTHWEST OF LYNCHBURG MOVING NORTHEAST AT 20 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. MTE/DSD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:38 PM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, Jul 6, 2:38 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 235 PM EDT THU JUL 6 1995 DISCUSSION... I/VE HAD VERY LITTLE TIME TO LOOK AT MUCH. POPS LOOK AWFUL LOW FOR TONITE/THIS EVE. ANYWAY...WE/LLR GO ALONG WITH WHATEVER YOU FOLKS THAT HV BEEN LOOKING AT THE MODELS WANT. JJ
In the hours before
Special weather statement, Jul 6, 12:00 PM EDT, 3 hours 51 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-071200- SEVERE THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT THU JUL 6 1995 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING THIS AFTERNOON AND THIS EVENING... ...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR BATH COUNTY... A RELATIVELY STRONG COLD FRONT PUSHING INTO VERY WARM AND MOIST AIR OVER THE MID-ATLANTIC REGION WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS FROM NORTHWEST PORTIONS OF NORTH CAROLINA AND UP INTO THE VIRGINIAS THIS AFTERNOON. DUE TO THE VERY UNSTABLE AIR THAT WILL DEVELOP WITH AFTERNOON HEATING A FEW OF THESE STORMS...MAINLY EAST OF THE BLUE RIDGE...MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY TORRENTIAL DOWNPOURS ARE LIKELY WHICH COULD CAUSE FLASH FLOODING IN AREAS WHERE THE GROUND IS STILL SATURATED OR WATER LEVELS ARE STILL HIGH. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING. KEEP INFORMED ON WEATHER DEVELOPMENTSC VD THIS AFTERNOON OR THIS EVENING. KEEP INFORMED ON WEATHER DEVELOPMENTS THROUGHOUT THE DAY. MTE
Special weather statement, Jul 6, 12:04 PM EDT, 3 hours 47 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006- 018>020-071200- SEVERE THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1200 PM EDT THU JUL 6 1995 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AND FLASH FLOODING THIS AFTERNOON AND THIS EVENING... ...SEVERE THUNDERSTORM WATCH UNTIL 5 PM FOR BATH COUNTY... A RELATIVELY STRONG COLD FRONT PUSHING INTO VERY WARM AND MOIST AIR OVER THE MID-ATLANTIC REGION WILL TRIGGER SCATTERED TO NUMEROUS THUNDERSTORMS FROM NORTHWEST PORTIONS OF NORTH CAROLINA AND UP INTO THE VIRGINIAS THIS AFTERNOON. DUE TO THE VERY UNSTABLE AIR THAT WILL DEVELOP WITH AFTERNOON HEATING A FEW OF THESE STORMS...MAINLY EAST OF THE BLUE RIDGE...MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...LOCALLY TORRENTIAL DOWNPOURS ARE LIKELY WHICH COULD CAUSE FLASH FLOODING IN AREAS WHERE THE GROUND IS STILL SATURATED OR WATER LEVELS ARE STILL HIGH. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON OR THIS EVENING. KEEP INFORMED ON WEATHER DEVELOPMENTS THROUGHOUT THE DAY. MTE
Special weather statement, Jul 6, 1:16 PM EDT, 2 hours 35 minutes before
NCZ004>007-VAZ009>020-022>024-032>035-043>047-058-059-061820- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 116 PM EDT THU JUL 6 1995 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA UNTIL 700 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. THE WATCH EXTENDS FROM ALONG THE BLUE RIDGE...EASTWARD INTO THE PIEDMONT. IN VIRGINIA THIS INCLUDES ROCKBRIDGE...BOTETOURT...ROANOKE... FRANKLIN AND PATRICK COUNTIES...EXTENDING EASTWARD THROUGH THE LYNCHBURG AND DANVILLE AREAS TO RICHMOND. IN THE BLACKSBURG AREA OF RESPONSIBILITY THE COUNTIES OF YADKIN...STOKES...ROCKINGHAM AND CASWELL IN NORTH CAROLINA ARE ALSO INCLUDED IN THE WATCH. AT 110 PM RADAR SHOWED SCATTERED THUNDERSTORMS RAPIDLY DEVELOPING ACROSS SOUTHWEST VIRGINIA FROM THE LEXINGTON AREA...SOUTHWEST THROUGH THE ROANOKE VALLEY AREA AND INTO THE NEW RIVER VALLEY AREA. THESE STORMS ARE MOVING TO THE EAST-NORTHEAST AT 20 MPH. AS THEY MOVE ONTO THE EAST SLOPES OF THE BLUE RIDGE MOUNTAINS AND INTO THE PIEDMONT AREA...A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LEVELS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO PRODUCE LARGE HAIL OR DAMAGING WINDS. PEOPLE IN THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Jul 6, 1:17 PM EDT, 2 hours 34 minutes before
NCZ004>007-VAZ009>020-022>024-032>035-043>047-058-059-061820- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 116 PM EDT THU JUL 6 1995 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA UNTIL 700 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR CENTRAL VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. THE WATCH EXTENDS FROM ALONG THE BLUE RIDGE...EASTWARD INTO THE PIEDMONT. IN VIRGINIA THIS INCLUDES ROCKBRIDGE...BOTETOURT...ROANOKE... FRANKLIN AND PATRICK COUNTIES...EXTENDING EASTWARD THROUGH THE LYNCHBURG AND DANVILLE AREAS TO RICHMOND. IN THE BLACKSBURG AREA OF RESPONSIBILITY THE COUNTIES OF YADKIN...STOKES...ROCKINGHAM AND CASWELL IN NORTH CAROLINA ARE ALSO INCLUDED IN THE WATCH. AT 110 PM RADAR SHOWED SCATTERED THUNDERSTORMS RAPIDLY DEVELOPING ACROSS SOUTHWEST VIRGINIA FROM THE LEXINGTON AREA...SOUTHWEST THROUGH THE ROANOKE VALLEY AREA AND INTO THE NEW RIVER VALLEY AREA. THESE STORMS ARE MOVING TO THE EAST-NORTHEAST AT 20 MPH. AS THEY MOVE ONTO THE EAST SLOPES OF THE BLUE RIDGE MOUNTAINS AND INTO THE PIEDMONT AREA...A FEW OF THESE THUNDERSTORMS ARE EXPECTED TO REACH SEVERE LEVELS. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS TO PRODUCE LARGE HAIL OR DAMAGING WINDS. PEOPLE IN THE WATCH AREA SHOULD STAY ALERT TO THE WEATHER THIS AFTERNOON. BE PREPARED TO SEEK SAFE INDOOR SHELTER IF THREATENING WEATHER APPROACHES. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL NEWS MEDIA FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JACKSON
Special weather statement, Jul 6, 1:36 PM EDT, 2 hours 15 minutes before
VAZ024-035-061840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT THU JUL 6 1995 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS ARE OVER ROCKBRIDGE AND AMHERST COUNTIES... AT 130 PM RADAR SHOWED A CLUSTER OF THUNDERSTORMS OVER SOUTHERN ROCKBRIDGE AND WESTERN AMHERST COUNTIES MOVING SLOWLY EASTWARD. RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR. THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS...AND ALONG ROADWAYS. THE HEAVIEST RAIN HAS MOVED A LITTLE EAST OF THE AREA THAT HAD RECEIVED 2 INCHES. HOWEVER...AN ADDITIONAL 1/2 INCH OF RAIN IS POSSIBLE XBY 200 PM. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. JACKSON
Special weather statement, Jul 6, 1:37 PM EDT, 2 hours 14 minutes before
VAZ024-035-061840- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 136 PM EDT THU JUL 6 1995 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS ARE OVER ROCKBRIDGE AND AMHERST COUNTIES... AT 130 PM RADAR SHOWED A CLUSTER OF THUNDERSTORMS OVER SOUTHERN ROCKBRIDGE AND WESTERN AMHERST COUNTIES MOVING SLOWLY EASTWARD. RADAR ESTIMATES UP TO 2 INCHES OF RAIN HAS FALLEN IN THE PAST HOUR. THIS AMOUNT OF RAINFALL WILL LIKELY CAUSE SOME FLOODING OF POOR DRAINAGE AREAS...AND ALONG ROADWAYS. THE HEAVIEST RAIN HAS MOVED A LITTLE EAST OF THE AREA THAT HAD RECEIVED 2 INCHES. HOWEVER...AN ADDITIONAL 1/2 INCH OF RAIN IS POSSIBLE XBY 200 PM. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMVMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. JACKSON
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 12:30 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke | 30 min |
| Jul 6, 1:50 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 55 min |
| Jul 6, 1:54 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Pulaski | 66 min |
| Jul 6, 2:15 PM EDT | Flash Flood Warning | RNK | Montgomery, Pulaski | 2 hr |
| Jul 6, 2:35 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 40 min |
| Jul 6, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke | 29 min |
| Jul 6, 3:01 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 59 min |
| Jul 6, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 42 min |
| Jul 6, 3:41 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 34 min |
| Jul 6, 4:00 PM EDT | Flash Flood Warning | RNK | Appomattox | 2 hr |
| Jul 6, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 64 min |
| Jul 6, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 30 min |
| Jul 6, 4:35 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 55 min |
| Jul 6, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.